The Centers for Disease Control has detailed four new case studies that strengthen the link between lung injury outbreak EVALI and a thickening agent called vitamin E acetate. According to the agency, the number of emergency room visits related to EVALI-like symptoms has been decreasing following a peak this past summer. The studies also detail instances of rehospitalization and more.
This past summer, the CDC warned that an outbreak involving a serious lung injury eventually named EVALI was impacting vapers of all ages. Over the following months, more than 2,000 people were hospitalized due to this condition, which claimed dozens of lives. Both the CDC and the FDA joined local and state health officials to investigate the outbreak.
A leak claimed that vitamin E acetate, a thickening agent, had been identified in multiple samples collected from patients. The CDC soon confirmed that the compound was one potential cause behind EVALI, but cautioned that it hadn’t been found in all cases and that there were still other potential causes.
In its latest update on the matter, the CDC said that a new case study has strengthened the link between vitamin E acetate and this lung injury outbreak. Experts analyzed BAL fluid samples collected from patients in 16 states and found that 48 out of 51 contained this thickening agent. The same compound was not found in the fluid samples taken from healthy people.
The agency has repeatedly warned the public to stop vaping until the cause of this outbreak could be identified. After the initial leak involving vitamin E acetate, many manufacturers mobilized to remove this ingredient from their liquids, but it still may be present in many products. As well, the CDC has not yet determined whether there are other compounds or contaminants contributing to this outbreak.